Thunderstorm Wind, Dolores
- When
- September 7, 3:00 PM MST to 3:10 PM MST
- Where
- Dolores County, 4 mi NW of Dove Creek
- Measured
- 70 kt (81 mph)
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -108.950
A large metal cattle feeder was blown several hundred feet and a 7 ton semi stock truck was blown over near the intersection of Highway 666 and County Road 4. A 40 foot wide sliding door on a large building was blown in and several large trees up to 2 feet in diameter were snapped off above the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A large metal cattle feeder was blown several hundred feet and a 7 ton semi stock truck was blown over near the intersection of Highway 666 and County Road 4. A 40 foot wide sliding door on a large building was blown in and several large trees up to 2 feet in diameter were snapped off above the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 1:41 AM MST, 13 hours 19 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 241 AM MDT SAT SEP 7 2002 AMPLIFIED PATTERN IN PLACE ACROSS THE AREA WITH A LONGWAVE TROUGH ALONG THE WEST COAST AND A RIDGE OVER THE PLAINS STATES. DEEP SOUTHWEST FLOW CONTINUES TO FEED SUBTROPICAL MOISTURE ACROSS EASTERN UTAH AND WESTERN COLORADO. 88D SHOWING SCATTERED SHOWERS ACROSS THE FORECAST AREA WITH A NORTHEAST MOVEMENT 30-35KTS. FAST MOVEMENT HAS LIMITED RAINFALL AMOUNTS ACROSS MOST OF THE AREA. HIGHER TERRAIN HAS ENHANCED LIFT ENOUGH FOR SOME ISOLATED 88D OHP ESTIMATES AROUND ONE HALF INCH DURING THE PAST FEW HOURS. LITTLE CHANGE IN THE LARGE SCALE PATTERN TODAY AS SOUTHERN AND NORTHERN STREAMS CONTINUE TO MERGE OVER THE DESERT SOUTHWEST. DOUBLE JET STRUCTURE IS CURRENTLY OVER THE GREAT BASIN AND LOWER COLORADO RIVER. ONE JET SEGMENT CURRENTLY OVER UT AND AZ APPEARS TO BE SUPPORTING THE BATCH OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER AZ. THIS SEGMENT IS FORECAST TO MOVE INTO NORTHERN UT AND WESTERN WY LATER TODAY PLACING EASTERN UT AND WESTERN CO UNDER BROAD SCALE ASCENT. THE AVN GOES WILD WITH THE UPPER DIVERGENCE FROM 12Z TO 18Z ACROSS WESTERN CO WHICH LOOKS OVERDONE. ANOTHER SOUTHERN STREAM JET SEGMENT CURRENTLY ALONG 29N APPROACHING 120W IS FORECAST TO NOSE INTO THE DESERT SOUTHWEST LATE THIS AFTERNOON AND EVENING. WITH DEEP MOISTURE IN PLACE WE SHOULD HAVE NO PROBLEM GENERATING SHOWERS AND THUNDERSTORMS THROUGH TONIGHT AS GOING FORECAST INDICATES. ALTHOUGH SURFACE HEATING WILL BE VERY LIMITED TODAY...PRECIPITATION SHOULD HAVE A DIURNAL COMPONENT WITH SHOWERS AND THUNDERSTORMS MOST NUMEROUS THIS AFTERNOON AND EARLY EVENING. WEST COAST TROUGH BEGINS TO FILL AND SHIFT EAST ON SUNDAY WITH UPPER JET DYNAMICS REMAINING OVER THE FORECAST AREA. THIS WILL CONTINUE THE MOIST AND UNSETTLED CONDITIONS ALONG WITH COOL DAYTIME TEMPERATURES. WILL NEED TO MONITOR RAINFALL AND THE INCREASED RISK OF FLOODING AS THIS WET PATTERN CONTINUES THROUGH THE WEEKEND. LINDQUIST TUESDAY-FRIDAY...MODEL TRENDS IN THIS TIME PERIOD SEEM REASONABLE. SO FLOW OF SUBTROPICAL MOISTURE ACROSS OUR CWFA FROM SOUTHWEST SHOULD CONTINUE INTO TUESDAY AND WEDNESDAY...WITH MRF INDICATING SOME TAP INTO MOISTURE FROM FORMER TS FAY WHICH COULD HELP JUICE THINGS UP. EC AND MRF IN GENERAL AGREEMENT FOR OUR AREA OUT TO THIS POINT. BY THURSDAY...EC SHORTWAVE TROUGH REACHING THE WEST COAST IS CONCENTRATED IN PACIFIC NORTHWEST WHILE MRF HAS A MUCH MORE ELONGATED TROUGH EXTENDING NEARLY ALONG THE ENTIRE LENGTH OF THE WEST COAST. THE EC PATTERN SHOULD DRY US OUT FASTER THAN THE MRF...THOUGH BY FRIDAY THE MRF HAS OUR CWFA CLEARLY UNDER A DRY WSW FLOW ALOFT. WILL BEGIN TO INDICATE LOWER POP CATEGORIES ON THU IN UT ZONES...AND THEN EMPHASIZE THE DRY CWFA WIDE BY FRIDAY. LOOKS LIKE NEAR TO A LITTLE BELOW NORMAL MAX TEMPS...AND NEAR TO A LITTLE ABOVE NORMAL MIN TEMPS...TO BE PREVALENT THROUGH THE PERIOD DUE MAINLY TO CLOUD COVER. THE EXCEPTION WOULD BE FOR MIN TEMPS THURSDAY NIGHT WHICH SHOULD DROP TO A LITTLE BELOW NORMAL DUE TO CLEARING SKIES AND A DRIER AIR MASS WITH LOWER DEW POINTS. PRINGLE .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-080200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1236 PM MDT SAT SEP 7 2002 ...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO LATER TODAY AND TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL APPROACH EASTERN UTAH THIS AFTERNOON. DEEP SUB-TROPICAL MOISTURE ALREADY IN PLACE...COMBINED WITH GOOD SURFACE HEATING...WILL CREATE AN UNSTABLE ENVIRONMENT. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS EASTERN UTAH LATER THIS AFTERNOON... THEN PROGRESS ACROSS WESTERN COLORADO INTO THIS EVENING. SOME STORMS WILL BE STRONG...AND ISOLATED STORMS COULD BECOME SEVERE... WITH THE THREAT OF LARGE HAIL AND DAMAGING WIND. RESIDENTS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO SHOULD BE PREPARED FOR POTENTIAL STRONG THUNDERSTORMS LATER TODAY AND TONIGHT. NADLER
The Grand Junction radar (KGJX), 154 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320193.